Ohio, 2016

Hail in Ohio, March 27, 2016

March 27, 2016 · NWS IWX · 7 events in 3 counties and zones

Steep mid-level lapse rates, 30 to 40 knots of bulk shear and mixed layer CAPE in excess of 1000 J/KG set the stage for vigorous thunderstorm development across northern Indiana. Given the rotation and steep lapse rates, the storms became proficient hail producers in portions of northeastern Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Steep mid-level lapse rates, 30 to 40 knots of bulk shear and mixed layer CAPE in excess of 1000 J/KG set the stage for vigorous thunderstorm development across northern Indiana. Given the rotation and steep lapse rates, the storms became proficient hail producers in portions of northeastern Indiana. While reports of hail continued into northwestern Ohio, largest hail sizes were around one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 27, 3:29 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 27, 3:29 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EDT SUN MAR 27 2016

.SYNOPSIS...
ISSUED AT 207 PM EDT SUN MAR 27 2016

A SURGE OF MOISTURE AHEAD OF AN APPROACHING COLD FRONT WILL
LIKELY INITIATE SHOWERS AND SOME STORMS WITH A SLIGHT CHANCE
OF A FEW STRONG STORMS THIS EVENING MAINLY ALONG AND SOUTH OF A
MARION TO FORT WAYNE TO TOLEDO OHIO LINE. WIDESPREAD SHOWERS ARE
EXPECTED TO THE NORTHWEST OF THIS LINE...AND THIS AREA OF RAINFALL
WILL SWEEP EASTWARD OVERNIGHT. LOW TEMPERATURES MONDAY MORNING WILL
DROP INTO THE UPPER 30S NEAR LAKE MICHIGAN TO THE LOWER LOWER 40S
ACROSS NORTHWEST OHIO TO EAST CENTRAL INDIANA. DRY AND COOLER AIR
WILL INFILTRATE FOR MONDAY. HIGHS WILL ONLY BE JUST A FEW DEGREES
BELOW NORMAL...PRIMARILY INTO THE UPPER 40S TO LOWER 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 416 PM EDT SUN MAR 27 2016

AWAITING RELATIVELY SHORT WINDOW OF OPPORTUNITY FOR CONDITIONAL
STORM/SEVERE POTENTIAL 22-02 UTC TIMEFRAME EAST OF A LOGANSPORT TO
THREE RIVERS MICHIGAN LINE. LATEST HRRR3 CONTINUES TO RAPIDLY RAMP
MLCAPE TO 1000-1500 J/KG RANGE ACROSS SERN CWA IN 22-23 UTC AS 20-30
KT 1-6KFT SOUTHERLY FLOW TAPS THROUGH SHARP ISODROSOTHERMAL GRADIENT
KFWA TO FAR SERN INDIANA WHERE UPPER 50S SURFACE DEWPOINTS RESIDE.
ADDITIONAL CYCLOGENESIS OF NWRN INDIANA SURFACE LOW ANTICIPATED PER
SLOT OF LEADING 4 MB/3HR FALLS KRCR-KHUF SHOULD AID IN MAINTAINING
EFFICIENT MOISTURE FLUX CONVERGENCE NORTHWARD. DEEP LAYER EFFECTIVE
SHEAR ON ORDER OF 35-40 KTS WITH STORM INITIATION THOUGH BOTH
INSTABILITY AND DYNAMICS QUICKLY FALTER BEYOND 02 UTC WITH QUICK
EASTWARD SWEEP OF SURFACE FRONT INTO NORTHWEST OHIO. LARGE HAIL
POSSIBLE SHOULD STORMS BREAK WEAKENING CAPPING INVERSION AND TAP
INTO DEEP LAYER 7.5-8 C/KM LAPSE RATE LAYER AS WELL AS A MARGINAL
WIND RISK. FARTHER WEST...CWA IMPACTED BY TRAILING ANAFRONTAL
LIFT/MOISTURE FOR WIDESPREAD RAINFALL MOVING INTO WRN CWA BEYOND 00
UTC...SAVE FOR POSSIBLE SPRINKLES/BRIEF LIGHT SHRA PRIOR. TURNING
NOTICEABLY COLDER/ALBEIT STILL ONLY A FEW DEGREES BELOW NORMAL. DRY
AIR ADVECTION TO AFFORD AT LEAST PARTIAL CLEARING MONDAY AFTERNOON
AS CP AIRMASS/PLAINS RIDGE DENOTED BY 0.2-0.3 PWAT VALUES SETTLES
INTO WRN GRTLKS/MID MS VLY BY 00 UTC.

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 416 PM EDT SUN MAR 27 2016

SFC RIDGE CNTRD THROUGH THE WRN LAKES TO START WILL SHUNT QUICKLY
EWD IN RESPONSE TO DEEPENING CYCLONE DVLPG ACRS THE CNTRL PLAINS
TO START THE PD. LL THERMAL TROUGH BLDS IN EARNEST WED W/RTN OF
WELL ABV NORMAL TEMPS LINGERING INTO THU. GIVEN MULTI-CYCLE
CONSOLIDATION/SLWG TRENDS OF GFS/CMC TWD PREFERRED EC
SOLUTION...WILL FOREGO PRIOR POP MENTION ON WED. OTRWS SEASONABLY
STG FROPA XPCD LT WED NIGHT/ERLY THU FOLLOWED BY TEMPERED LL CAA
WING INITIALLY. SECONDARY SW DIGGING/PHASING IN WAKE OF LEAD SYS
EJECTING UP THROUGH WRN QB WILL DRIVE SIG POLAR INTRUSION SWD SAT
NIGHT ALTHOUGH CORE OF COLDEST AIR WILL HOLD NORTH. SOME SHRA PSBL
W/THIS SYS.

STG MODERATION FOLLOWS THEREAFTER AS SIG SW ENERGY DRIVES EWD
INTO THE SRN ROCKIES MID NXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 416 PM EDT SUN MAR 27 2016

DIFFICULT FORECAST WITH UNIQUE SEPARATION OF RAPIDLY INCREASING
INSTABILITY ACROSS SRN INDIANA INTO NERN INDIANA THIS AFTERNOON
WITH CONVECTION POTENTIAL LATER THIS EVENING FOR KFWA...AND A MORE
STABLE/STRATIFORM TYPE RAIN EVENT FOR KSBN AS UPSTREAM RAIN BAND
SLIDES EASTWARD INTO NWRN IN BEYOND 23 UTC. AFFORDED SHORT TWO
HOUR WINDOW FOR BEST POTENTIAL TSRA/PROBABLE PRODIGIOUS LIGHTNING
PRODUCING CONVECTION WITH 23-01 UTC TIMEFRAME...ALBEIT AN HOUR OR
SO EITHER SIDE IS CERTAINLY NOT OUT OF REALM OF POSSIBLE OUTCOMES.
LOWERED CIGS TO FUELING/ALTERNATE AS DEEPER LOW LEVEL
MOISTURE/SATURATION OCCURS IN POST FRONTAL REGIME. OPTIMISTIC THAT
DRIER AIR ADVECTION TO BRING CIGS AT LEAST OUT OF THIS CATEGORY
SHORTLY AFTER DAYBREAK AND STRONG MIXING TO PRECLUDE EARLY MORNING
BR FORMATION AS WELL.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT MONDAY
     FOR LMZ043-046.

&&

SYNOPSIS...MURPHY
SHORT TERM...MURPHY
LONG TERM...T
AVIATION...MURPHY

VISIT US AT WW.WEATHER.GOV/IWX

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Mar 27, 4:25 AM EST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EDT SUN MAR 27 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-280930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
525 AM EDT SUN MAR 27 2016 /425 AM CDT SUN MAR 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS
EVENING ROUGHLY SOUTHEAST OF A LINE FROM MONTICELLO INDIANA TO
WARSAW INDIANA TO BRYAN OHIO. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING...MAINLY SOUTH
OF US ROUTE 24. THE MAIN THREAT IS ISOLATED DAMAGING WIND GUSTS...
BUT LARGE HAIL IS POSSIBLE

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO EARLY
THURSDAY.

WINDY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AND THURSDAY.

AN ARCTIC FRONT IS EXPECTED TO MOVE ACROSS THE AREA SATURDAY
BRINGING MUCH COLDER TEMPERATURES...WINDY CONDITIONS...AND SOME
SNOW SHOWERS FOR NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING...MAINLY FOR AREAS ALONG AND SOUTH OF THE US ROUTE 24
CORRIDOR.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-280930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
525 AM EDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE EXPECTED LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE WEDNESDAY AND
THURSDAY...AND AGAIN NEXT WEEKEND.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Mar 27, 6:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
712 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             1 WSW WARREN            40.68N 85.44W
03/27/2016  E1.50 INCH       HUNTINGTON         IN   EMERGENCY MNGR

            SIDING AND SCREEN DAMAGE FROM HAIL AT
            SEVERAL HOUSES ALONG CR 1000 S WEST OF SR 5.

&&

MCD
Local storm report, Mar 27, 6:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
716 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             2 N MAJENICA            40.79N 85.46W
03/27/2016  U1.50 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            SIDING DAMAGE, SCREEN DAMAGE AND A BROKEN
            WINDOW DUE TO HAIL.

&&

MCD
Local storm report, Mar 27, 6:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             1 SSE KINGSLAND         40.82N 85.17W
03/27/2016  M1.25 INCH       WELLS              IN   PUBLIC

&&

MCD
Local storm report, Mar 27, 6:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
724 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SE MONMOUTH           40.86N 84.93W
03/27/2016  M1.00 INCH       ADAMS              IN   PUBLIC

&&

MCD
Local storm report, Mar 27, 6:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
725 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MONROEVILLE             40.97N 84.87W
03/27/2016  M0.75 INCH       ALLEN              IN   TRAINED SPOTTER

            0.5-0.75 INCH HAIL.

&&

MCD
Local storm report, Mar 27, 6:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 PM EDT SUN MAR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 ESE WALLEN            41.15N 85.14W
03/27/2016  M1.50 INCH       ALLEN              IN   TRAINED SPOTTER

            MULTIPLE REPORTS OF QUARTER TO PING PONG
            SIZED HAIL.

&&

MCD

The radar

The Northern Indiana radar (KIWX), 80 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Williams

When
March 27, 6:30 PM EST to 6:31 PM EST
Where
Williams County, Edgerton
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -84.750

Hail, Paulding

When
March 27, 6:40 PM EST to 6:41 PM EST
Where
Paulding County, 0.69 mi N of Latty
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -84.580

Hail, Henry

When
March 27, 7:15 PM EST to 7:16 PM EST
Where
Henry County, Holgate
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.250, -84.130

Hail, Henry

When
March 27, 7:20 PM EST to 7:21 PM EST
Where
Henry County, Hamler
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -84.030

Hail, Paulding

When
March 27, 7:38 PM EST to 7:39 PM EST
Where
Paulding County, 0.52 mi W of Oakwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -84.380

Hail, Henry

When
March 27, 7:40 PM EST to 7:41 PM EST
Where
Henry County, 0.52 mi W of Mc Clure
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.370, -83.940

Hail, Henry

When
March 27, 7:42 PM EST to 7:43 PM EST
Where
Henry County, 0.52 mi W of Mc Clure
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -83.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625507, 625508, 625509, 625510, 625511, 625512, 625513.